I have recently, as in the past 6 months, embarked on a new learning curve, one I never dreamed I would experience personally. Through foster care and adoption I have learned, or thought I learned, the basics of withdrawal and how it affects someone. But until I began walking this journey myself, I will now admit I was absolutely clueless. Now before you start thinking I was using some form of illegal drug to "help" me cope, let me clarify, I was/am not.
When Tristan was three months old I was diagnosed with PPD (postpartum depression) and after trying various medications, none of which worked, my doctor prescribed Effexor an SSRI, and praise God it worked! I was assured there were no effects from long term use and by the time I should have been thinking of weaning, we were deep into infertility treatments, which is not a good time to get off your antidepressant's! Then it was foster care, adoption, RAD and well, you get the picture. When your home life is organized chaos at best, it is not the time to think of weaning.
Over the years I began adding more medications to my daily intake. medications for dizziness, another antidepressant that gave me more energy because Effexor is a "downer," and made me very tired and lethargic... and the list goes on. So I spoke with my doctor and told him I want to get off of this medication. He agreed, and I went from 300 mg to 150 mg and plunged headlong into withdrawal. 2 months later, I emerged feeling great but dreading the thought of the rest of the weaning process.
At my next appointment, my doctor gave me a two week prescription for 37.5 mg. "Take it for two weeks. By then your body will be used to the lower dose and you can quit taking it altogether," was his advice. "But what about withdrawal?" I asked. He assured me I wouldn't go through withdrawal from such a low dose.
I was in a panic, so in desperation, I began researching Effexor and how it affects people. I was surprised to find entire support groups just for people weaning off of this nasty medication. There was talk of locked psych unit's and horrible physical and emotional reactions. To say I was scared, is putting it mildly, because by this time I was experiencing withdrawal even worse than I had the previous time.
Think the worse flu you ever had multiplied, combined it with head ache's, dizziness, extreme body aches, emotional instability along with a whole host of other symptoms. I was desperate because I honestly didn't know if my body could tolerate totally going off this drug in one more week. Thankfully I found a support group that listed supplements to help ease symptoms as well as weaning advice. The Road Back is another group I found, and they have a supplement designed specifically for Effexor withdrawal. These groups advise opening your capsules and taking out ten percent of the granules, every 4-6 weeks or as you feel able to limit withdrawal symptoms, a far cry from halving your dose and going off all within two weeks time!
4 months after my second medication reduction, I am seeing a light at the end of the tunnel. I think I can finally say life is enjoyable again, I am no longer taking Ibuprofen every few hours just to function and the brain fog that clouds my ability to focus is fading.
Why do I share this here? Because this experience has been quite an eye opener to me and I know many of my readers have children on psychiatric meds. Not all medications have as severe side effects as SSRI's but this experience has made us more conscious of our children's reactions when they are "off their meds."
According to the doctor, you do not go through withdrawal with stimulants, but ever since Kiana has been on them, Dean has been certain that when her med's wear off, she experiences a form of withdrawal. Her behavior deteriorates and she becomes much more hyper active than she was before taking her medication. Mornings are even worse, we have one goal in mind when she wakes up, eat and take that pill!
Kiana's doctor recommended giving her a break from stimulants for the summer, as she has been on them for a long time. To say the last month has been an emotional month is an understatement! She was angry, so very angry over inconsequential things, things that it didn't even make sense to be angry about.
My cloudy brain (from my own withdrawal) took awhile to remember a phase I went through, a phase or irrational anger. It was scary for me as an adult to feel so angry and I knew what was causing it. After about a week the anger faded away and a new symptom took it's place, typical for Effexor withdrawal.
When I finally realized that Kiana's anger and severe mood swings were probably due to withdrawal, we changed how we approached her attitudes, but it didn't make a difference.
Fast forward and she is back on her meds and our happy, cheerful little girl is back again. The doctor said, "Some children need these med's and we are doing her no favors by not giving them to her." Thus ended our attempts at a summer free of stimulants. Kiana needs them for school so why put her through the agony of withdrawal, only to put her back on in a few months?
In conclusion, if you or your child are on psychiatric med's, be careful, withdrawal is real, can be dangerous and even life threatening. Be careful, we need to remember we are dealing with the brain!
Saturday, June 25, 2016
My Experience With SSRI Withdrawal, Along With A Warning
I am a daughter of the King, wife to Dean and mother to four. 1 biological, 3 adopted through the foster care system. I enjoy reading, writing, coffee, research and caring for my family. Blogging is another hobby of mine, you can find my blog at: talesfromourhouse.blogspot.
com also follow me on FB Tales From Our House Blog. I blog about daily family life, Reactive Attachment Disorder (RAD), FASD (Fetal Alcohol Spectrum Disorder) and adoption. I would love to have you follow my blog so I can share the amazing things I am learning.